Alert archive / Kansas / Flash Flood Warnings in 1997
Flash Flood Warning 1, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Apr 8, 1997, 7:30 AM CDT for Harper County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 8, 1997, 7:30 AM CDT (12:30 UTC)
- Expired
- Apr 8, 1997, 10:35 AM CDT
- In force
- 3 hr
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Harper County, KS
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 0.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KICT 081230
FFWICT
KSC077-081535-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
730 AM CDT TUE APR 8 1997
* FLASH FLOOD WARNING FOR
HARPER COUNTY - SOUTH CENTRAL KANSAS
* UNTIL 1035 AM CDT
* SOME AREAS AFFECTED
ATTICA
ANTHONY
HARPER
SHOOK AND BLUFF CITY
* CAUSE AND EFFECT
HEAVY RAINS FROM SHOWERS AND THUNDERSTORMS WHICH HAVE PERSISTED
ACROSS PARTS OF HARPER COUNTY THROUGHOUT THE NIGHT HAS PRODUCED
RADAR ESTIMATED RAINFALL AMOUNTS OF 3 TO 4 INCHES.
* FORECAST CONDITIONS
MODERATE TO HEAVY RAINS ARE EXPECTED TO CONTINUE THROUGH 10 AM
...AND WITH ADDITIONAL RUNOFF STREAMS AND CREEKS WILL LIKELY
RUN OUT OF THE4IR BANKS.
DO NOT DRIVE YOUR VEHICLE ACROSS WATER-COVERED ROADS. THE WATER
DEPTH AND CURRENT MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.
NOONANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 8, 4:15 AM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, Apr 8, 4:15 AM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 415 AM CDT TUE APR 08 1997 ...SHORT TERM... MAIN CONCERNS THIS MORNING ARE PRESENTLY HEAVY RAIN IN THE SOUTH AND PRECIP TYPE LATER THIS MORNING NORTH. COLD FRONT CURRENTLY PUSHING THROUGH RSL AND SLN. TEMPS WERE FALLING QUICKLY BEHIND IT AS RSL IS ALREADY AT 32. COLD FRONT TO CONTINUE TO PUSH SOUTHWARD DURING THE DAY...WHILE ANOTHER SHORT WAVE CURRENTLY IN ERN NM ALSO KICKS OUT. STRONG LOW LEVEL CONVERGENCE TO CONTINUE THIS MORNING AND INTO THIS AFTERNOON AS FRONT ADVANCES. META 1000-850 THCK SHOWS THAT CENTRAL KS SHOULD BE ABLE TO PRODUCE MAINLY SNOW TODAY AFT MIDMORNING. SOUTH CENTRAL KANSAS MAY SEE A MIX DURING THE AFTERNOON BUT WITH TEMPS STILL EXPECTED IN THE MID TO UPPER 30S WILL GO WITH MAINLY RAIN AT THIS TIME. SE KS DOESNT GET COLD ENOUGH UNTIL AFTER THE FIRST PERIOD. HEAVY RAIN ACROSS SOUTH CENTRAL KANSAS IS FIRING ON THE NOSE OF A LOW LEVEL JET AS SEEN ON THE PROFILERS. RAINFALL AMOUNTS FROM THE 88D ARE UPWARDS OF 2.5 INCHES...ACTIVELY MONITORING AND MAY HAVE TO ISSUE A FLASH FLOOD WATCH / WARNING IF ACTIVITY DOESNT EASY UP BEFORE THE END OF THE SHIFT ACROSS THE SOUTHERN TIER OF COUNTIES. NOONAN ...LONG TERM... AM FOLLOWING ETA/AVN SOLUTION AS BOTH IN FRLY CLOSE AGRMNT ON POSNG & MAG OF LWR-LVL PAT (SFC-H7) THRU 09/12Z. PCPN FCST TO REFLECT THESE PROGS. I.E. GOING LKLY ACRS SC & SE SCTRS W/ CHC ACRS C. CDFNT CRNTLY DRAPED FM SE CO-NE KS-C IL CONTS ITS SWD SURGE. ARCTIC HI OVR SASK TO SINK S AS WELL IN WAKE OF FNT & W/ H10-H5 THKNS DROP- PING BLO 540DM OVR MOST OF CWA BY 06Z WL GO W/ -SN ACRS C SCTR & -RA CHGG TO RA/SN MIXTURE SC & SE W/ EMPHASIS ON EVNG PD. PER ETA/AVN MSTR INCR & DPNS 09/12Z-10/00Z IN ADV OF H7 LO & PVA & AS SUCH WL GO 40% POPS C & SC SXNS & 30% SE THRUT 3RD PD. LTL DIFF IN TEMPS & THIS GUID FOLLOWED FRLY CLSLY ON 2ND PD MINS & UNDERCUT BY 1 CAT FOR 3RD PD MAXS. RSL 033/020/028 047-4 SLN 034/022/030 047-4 ICT 043/025/036/032/043 04974 HUT 040/024/034 04874 CNU 045/028/038 04973 ES
In the hours before
Special weather statement, Apr 8, 4:59 AM CDT, 2 hours 31 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-082000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 459 AM CDT TUE APR 8 1997 ...WINTER WEATHER TO RETURN TO PARTS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS TODAY... A COLD FRONT SWEEPING SOUTHWARD ACROSS KANSAS WILL BRING UNSEASONABLY COLD TEMPERATURES BACK TO THE REGION TODAY AND TONIGHT. RAIN AND THUNDERSTORMS CAN BE EXPECTED AHEAD OF THE FRONT ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. WHILE BEHIND THE FRONT...LIGHT SNOW CAN BE EXPECTED OVER CENTRAL KANSAS ALONG WITH TEMPERATURES HOLDING NEARLY STEADY IN THE LOW TO MIDDLE 30S. THIS AFTERNOON AND EVENING...AS THE COLD AIR FILTERS INTO SOUTH CENTRAL AND SOUTHEAST KANSAS...PERIODS OF RAIN MAY MIX WITH OR CHANGE OVER TO LIGHT SNOW BEFORE ENDING LATER TONIGHT. THE SNOW MAY ACCUMULATE IN GRASSY AREAS ACROSS CENTRAL KANSAS THIS AFTERNOON...HOWEVER DUE TO WARM SURFACE TEMPERATURES MOST OF IT WILL MELT UPON REACHING THE GROUND. TEMPERATURES TONIGHT WILL DROP BELOW FREEZING AND INTO RECORD OR NEAR RECORD LOW READINGS. OVERNIGHT LOWS OF AROUND 20 DEGREES ARE EXPECTED IN CENTRAL KANSAS...NEAR 25 DEGREES IN SOUTH CENTRAL...AND 30 DEGREES IN SOUTHEAST KANSAS. RECORD LOWS FOR THE MORNING OF APRIL 9 DATE BACK TO 1982 WHEN READINGS FELL TO 24 DEGREES IN RUSSELL...23 IN SALINA...AND 28 AT CHANUTE. WICHITAS LOW FOR WEDNESDAY IS 26 DEGREES SET IN 1914. ANY OUTDOOR TEMPERATURE SENSITIVE PLANTS SHOULD BE PROTECTED FROM THE COLD TONIGHT. NOONAN
Special weather statement, Apr 8, 5:00 AM CDT, 2 hours 30 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-082000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 459 AM CDT TUE APR 8 1997 ...WINTER WEATHER TO RETURN TO PARTS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS TODAY... A COLD FRONT SWEEPING SOUTHWARD ACROSS KANSAS WILL BRING UNSEASONABLY COLD TEMPERATURES BACK TO THE REGION TODAY AND TONIGHT. RAIN AND THUNDERSTORMS CAN BE EXPECTED AHEAD OF THE FRONT ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. WHILE BEHIND THE FRONT...LIGHT SNOW CAN BE EXPECTED OVER CENTRAL KANSAS ALONG WITH TEMPERATURES HOLDING NEARLY STEADY IN THE LOW TO MIDDLE 30S. THIS AFTERNOON AND EVENING...AS THE COLD AIR FILTERS INTO SOUTH CENTRAL AND SOUTHEAST KANSAS...PERIODS OF RAIN MAY MIX WITH OR CHANGE OVER TO LIGHT SNOW BEFORE ENDING LATER TONIGHT. THE SNOW MAY ACCUMULATE IN GRASSY AREAS ACROSS CENTRAL KANSAS THIS AFTERNOON...HOWEVER DUE TO WARM SURFACE TEMPERATURES MOST OF IT WILL MELT UPON REACHING THE GROUND. TEMPERATURES TONIGHT WILL DROP BELOW FREEZING AND INTO RECORD OR NEAR RECORD LOW READINGS. OVERNIGHT LOWS OF AROUND 20 DEGREES ARE EXPECTED IN CENTRAL KANSAS...NEAR 25 DEGREES IN SOUTH CENTRAL...AND 30 DEGREES IN SOUTHEAST KANSAS. RECORD LOWS FOR THE MORNING OF APRIL 9 DATE BACK TO 1982 WHEN READINGS FELL TO 24 DEGREES IN RUSSELL...23 IN SALINA...AND 28 AT CHANUTE. WICHITA'S LOW FOR WEDNESDAY IS 26 DEGREES SET IN 1914. ANY OUTDOOR TEMPERATURE SENSITIVE PLANTS SHOULD BE PROTECTED FROM THE COLD TONIGHT. NOONAN
Nearby
Flash Flood Warnings in Kansas, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.